Is it withdrawal or augmentation or just ineffective?

First night, I took 300 mg of gabapentin before bed and slept through the night.

Second night, I took 300 mg of gabapentin before bed and woke up about an hour or two later with the RLS bothering my legs and my arms, had to give in and take oxycodone to get back to sleep.

Third night, I took 600 mg of gabapentin before bed and slept through the night.

Fourth night, I took 600 mg of gabapentin before bed and woke up about an hour or two later with the RLS bothering my legs and arms, had to give in and take oxycodone to get back to sleep.

So, any idea what's going on? Is the RLS spreading to my arms due to augmentation from oxycodone? Or a symptom of withdrawal from not taking oxycodone? Or is it just gabapentin isn't effective for me?

I think maybe the next time I'm woken up, I'll try taking another dose of gabapentin instead of oxycodone and see what that does?

21 Replies

  • What dose of oxycodone are you taking? You need to withdraw slowly or else your legs will go mad, or you can stop cold turkey and have really terrible legs for 2 - 4 weeks!

  • I guess that's possibly the ironic part. When I was taking oxy, I was on 5 to 10 mg at bedtime. But it always seemed like I could take it as needed. When I was on tramadol, if I missed a dose, I felt like I had the flu until I took it again. When I quit tramadol, it was awful for a week or two, terrible empty feeling in the pit of my stomach, sweating, feeling anxious, body aches, etc. If I don't take oxy, I don't feel anything. I'd be surprised if my increased RLS symptoms at night were the only manifestation of oxy withdrawal, but I guess anything's possible. But if that's the case, then I just need to stick with the gabapentin until the oxy withdrawal goes away and stop waking me up. I just don't want to waste weeks sticking with gabapentin, waiting for it to start controlling my RLS, and it never does because it was never going to be effective to begin with and I suffered all that time off of oxy for nothing.

    It's such a catch 22. I don't want to go back to oxy when if I just would have waited it out a couple days, the gabapentin would have kicked in and taken care of the RLS and the next day sleepiness. I'm still trying to test my theory that my excessive daytime sleepiness is due to oxy ruining my sleep architecture and decreasing delta wave sleep. Gabapentin is supposed to increase delta sleep, or at the very least not decrease it, that's why I'm trying to switch over. I'm not even sure how long it would take to reverse the effects of oxy if I were right. Would I need to be on gabapentin for a week before I'd notice the difference? And I'm not making any progress having to resort back to oxy every other night. So frustrating.

  • right, as Elisse says oxy does not cause augmentation. It is only the dopamine meds that do that. You MAY think you are not feeling withdrawal from oxy, but your body and brain certainly are. Like I said Gabapentin is not an as needed drug, has to build up. so if that is all you are taking, you will spend weeks for it to kick in, IF it works for you. But you should be weaning down off the oxy, while going up on Gabapentin. and Gabapentin may not me the drug for you. Just the lack of the oxy will make your RLS worse and the Gabapentin cannot keep up with it the first couple of weeks, IF it is a med that will help you at all. Trial and error, as we always say, but Gaba can NOT take the place of oxy immediately.

  • Same as that ^^^^^^^

  • All i know is that you dont experience augmentation from taking oxy. Gabapentin usually you have to have a week or two at least for it to get into your system to get any benefit from it. 600mg is a low dose for Gabapentin. Whether it is the med for you, that i dont know.

  • Thanks for taking augmentation off the table, that helps narrow things down. Maybe it's just too soon for the gabapentin to take over and I need to use both for a week or two (contrary to my Dr saying to stop the oxy). As for dose, I'm trying to stay as low as possible. Last time I went "all in" on gabapentin, I had a bunch of goofy side effects like weight gain, blurred vision, feeling spaced out, and trouble remembering things and words.

  • That is why you build up slooooooowly on the Gabapentin- extreme brain fog is the most common side effect of a high dose of it.

  • I did build up slow that time, but I was up to 900 mg three times a day. I started at 100 mg and went up 100 every 5 days.

  • That is not really slow. But 100 mgs is really a low dose. Most start at 300.

  • I didnt like Gabapentin when i tried it a few years ago, i was only taking 600mg and it didnt help my RLS at that dose. My side effects were, weight gain, extremely sleepy in the daytime, after a month i came off it. And yes, the Gabapentin needs time to get into your system, so maybe slowly wean off the oxy.

  • That's disappointing. Being tired the next day defeats the entire purpose of switching. -frowny face-

  • Dont forget we all react differently to meds, my experience of taken Gabapentin may not be yours. :)

  • Ookia,

    It is a well known fact that any opiate will let you sleep the first and maybe a few nights. I recommend, from experience only, that you use Gabapentin as a secondary drug and in advance take an oxycodone also, but you will have to take one of the Dopamine agonist, such as time release ropinirole to keep you sleeping 5 or 6 hours. Face it, you have a genetic condition that cannot currently be be cured, It can however be treated so that the symptoms are not felt every min. 24/7.



  • I will never go back to the DAs, they made my symptoms a million times worse.

    I've given up on treating my RLS. My goal now is to get rid of my daytime drowsiness so I don't kill someone else, or myself, while driving. Being unable to function during the day while fighting sleep is not how I want to spend my life.

  • Did you stop oxy cold? It takes 2 or 3 wks for Gabapentin to build up in your system. It is not an "as needed" drug. IF you stopped oxy cold, yes, it is also withdrawal. Should be weaning down on oxy, as you build up on Gabapentin.

  • Can gabapentin be taken just once a day? How long does it take oxy effects to reverse, any idea?

  • it is all very individual, but takes longer than a week for sure to get rid of the opiate withdrawal. AND, it takes longer than a week, more like month for Gabapentin to build up correctly

  • however your doc prescribes it, but yes, if you only have RLS at night, you only take it at night. so yes, on once a day on the dose you are on.

  • I have RLS all day, but like I said, I've given up on treating it. Now I'm just trying to reverse the daytime sleepiness so I can get my life back. Things sucked with just the RLS, but at least I could have a life. Dealing with this constant fatigue and sleep attacks is unbearable. I'm hoping it was caused by the oxy and being off the oxy will eventually lead to the daytime drowsiness clearing up.

  • Have seen a neurologist he has put me on a small dose of roprinolol think that's how to spell it anyway he said it is a drug used to treat Parkinson's also put me on iron tablet because my feritin level is, low it works quite well I only taken the iron every other day because they cause me constipation. I know when I have forgotten to take the roprinolol my arms and legs start to dance have been on these for two months and they are working. Have had two episodes of rule and arms compared to every night of rule I am very happy .one less thing to think about xxx

  • Well hello RLS suffers .I am in the same boat as u Ookla ,never know when RLS raises its ugly head.My Dr.tried me on every pill he could ,Finaly went on the neupro patch ...started off with a moderate dose of 2mg ..had to increase it every week I'm on 14mg and it might work for about a week ,then it dose'nt work for the next week.Sombetimes I'd take a 50 gm tramadol to get settled . I'm also on a 10 mg zolpidem sleeper and even then I could be walking the floor all night.

    Well that is how I spend my nights .........S17?

You may also like...